I was diagnosed with RA 2 1/2 months ago. After being tested for the coronavirus to make sure I was OK to start the methotrexate, I got the medication and I still haven’t taken it. To be honest, I am so scared because I have fibromyalgia on top of that and diabetes and this was all due to an accident I had 13 years ago. I’m still able to somewhat function but I lost mobility in my arms and I’m getting weakness in my legs and as bad as it is I’m still afraid to take this new medication because the side effects could be as severe as death. As bad as things are now, I am still able to somewhat function. Advice from anyone what they experienced in the first few weeks?
Hi there! I was diagnosed in October 2019 and a few months after diagnosis my doc prescribed methotexrate..the first few days I had no side effects and my RA pain seemed under control. Around the 7th day on this medication I took my morning dosage and within an hour I was nauseated to the point of running back and forth to the bathroom thinking I would throw up. I didn't, but the nausea was unreal. This lasted 2-3 days and then I was okay for a few days... then the cycle began again. I tried this medication again a few months ago and dropped it as soon as the nausea occurred (which caused me to lose work for 2 days because I couldn't sit up at my computer.) Some people have told me they had no side affects, but just sharing my experience. I also have fibromyalgia, chronic pain and restrictive lung disease.
Outside of brain fog and being extremely tired for the first day after I take my dose, I have no other side effects. I know a few people who had gastrointestinal issues with the drug in pill format, but those normally disappear. If they don’t, it is possible to switch to the injectable form. I do the injections weekly, but that is because my Rheumatologist felt I would absorb it better that way. I take MTX in conjunction with other medication. I’ve been on Enbrel, Humira, Actemra and switched to Xeljanz four months ago.
Oh me to, except I decided to take it.
At first I took it in the middle of the day. A couple not good days, one day a migraine.
I trolled through groups on Facebook and read heaps, followed links, there is lots of info and ideas.
Changed to at night after dinner. 12 hours before my mtx dose, I take robitussin dm and also 12hrs after.
Now I get tired the next day and a bit of a ringing head, drink lots of water and good food. I don't plan anything that day.
It's a bit of a juggling act. Every person reacts differently. Personally I think it is worth giving it a try. If I am a bit bla for a couple days and methotrexate stops the damage from RA it's worth it. You have to commit and try the things the rheumatologist says or you will never see any benefit.
Good luck with your decision.
I am taking methotrexate for sarcoidosis and I also have asthma. I am also on prednisone but am trying to wean off of it. I have been on it for about a year. My doctor does blood tests because it can affect my liver but so far I am fine. The only side effect I have had is some diarrhea the first day or two. Nothing like running to the bathroom every hour and it is not every week. Frankly, the side effects of the prednisone are more worrisome to me than the methotrexate.
I myself have been taking methotrexate for over 10 years. Like yourself I was having quite a few GI symptoms such as nausea, upset stomach, bloating and most of all loss of appetite.
Like craigcm my doctor switched me from weekly pills to weekly injections. Because I was taking a large dose ( 1ml injection) per week my rheumatologist also prescribed zofran. Zofran comes in 4 mg tablets and helps with the nausea and upset stomach.
If you continue to feel nauseated you might ask your doctor about zofran. Zofran for me lessened my GI symptoms and allowed me to continue to take methotrexate weekly by injection.
Finally, the best suggestion I can share with you is not to fret about the possible side effects that could occur when taking methotrexate for rheumatoid arthritis. Keep in mind your doctor prescribed methotrexate for you because he/she felt the benefits far outweighed the view nagging side effects that may occur. If you give methotrexate a good 4 to 8 week trial period the GI symptoms will lesson.
Also, I believe you'll notice less inflammation & joint achiness throughout your body.
- Methotrexate Information for Consumers
- Methotrexate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methotrexate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.